Alert archive / Oregon / Wind Advisories in 2017

Wind Advisory 1, NWS Boise, ID

February 9, 2017Harney County, Malheur County, Oregon; Owyhee County, Idaho

NWS Boise, ID issued this wind advisory at Feb 9, 2017, 1:43 AM PST for Harney County, Malheur County, Oregon; Owyhee County, Idaho. It took effect at Feb 9, 2017, 7:00 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2017, 1:43 AM PST (09:43 UTC)
In effect from
Feb 9, 2017, 7:00 AM PST
Expired
Feb 9, 2017, 6:00 PM PST
In force
11 hr
Issued by
NWS Boise, ID

Counties Owyhee County, ID, Harney County, OR, Malheur County, OR

The radar

The Boise radar (KCBX), 125 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2017-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2017-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WWUS75 KBOI 090943
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
243 AM MST Thu Feb 9 2017

...Very Windy in Southeast Oregon Today...

.South winds will increase to advisory speeds in the southern
halves of Harney and Malheur Counties in Oregon, and the Owyhee 
Mountains of southwest Idaho. 

IDZ029-ORZ061-063-092230-
/O.NEW.KBOI.WI.Y.0001.170209T1500Z-170210T0200Z/
Owyhee Mountains-Harney County-Malheur County-
243 AM MST Thu Feb 9 2017 /143 AM PST Thu Feb 9 2017/

...WIND ADVISORY IN EFFECT FROM 8 AM MST /7 AM PST/ THIS MORNING
TO 7 PM MST /6 PM PST/ THIS EVENING...

The National Weather Service in Boise has issued a Wind Advisory,
which is in effect from 8 AM MST /7 AM PST/ this morning to 7 PM
MST /6 PM PST/ this evening. 

* WINDS...South 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Travel hazard for high-profile vehicles, especially 
on east-west roads due to cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
930 
WWUS75 KBOI 092108
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
208 PM MST Thu Feb 9 2017

...Very Windy in Southeast Oregon and the Owyhees in Southwest 
Idaho...

.Very windy conditions will continue in the southern halves of 
Harney and Malheur Counties in Oregon, and the Owyhee Mountains of
southwest Idaho through early this evening.

IDZ029-ORZ061-063-100200-
/O.CON.KBOI.WI.Y.0001.000000T0000Z-170210T0200Z/
Owyhee Mountains-Harney County-Malheur County-
208 PM MST Thu Feb 9 2017 /108 PM PST Thu Feb 9 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST /6 PM PST/ THIS
EVENING...

* WINDS...South 25 to 35 mph with gusts to 55 mph.

* IMPACTS...Travel hazard for high-profile vehicles, especially 
  on east-west roads due to cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
620 
WWUS75 KBOI 100158
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
658 PM MST Thu Feb 9 2017


IDZ029-ORZ061-063-100300-
/O.EXP.KBOI.WI.Y.0001.000000T0000Z-170210T0200Z/
Owyhee Mountains-Harney County-Malheur County-
658 PM MST Thu Feb 9 2017 /558 PM PST Thu Feb 9 2017/

...WIND ADVISORY WILL EXPIRE AT 7 PM MST /6 PM PST/ THIS
EVENING...

Winds have generally come below advisory level conditions across 
the area. A few locations may continue to see gusts over 35 mph 
for the next few hours, but will continue to decrease overnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Feb 8, 8:35 PM PST, 5 hours 8 minutes earlier.

Area forecast discussion, Feb 8, 8:35 PM PST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Boise ID
935 PM MST Wed Feb 8 2017

.DISCUSSION...Warm front pushing the region is bringing light to
moderate rain and snow. Snow levels this evening were around 7k
feet over the Snake Plain sloping down to around 5k feet in the
west central Idaho mountains. As the warm advection continues the
snow levels will rise, especially across the central Idaho
mountains reaching 7-8k feet by morning. The main concern remains
flooding potential from snow melt and rainfall. In the mountains,
flow along streams and rivers will increase, especially Thursday
into Thursday night. Smaller creeks/streams could see sharp rises
that push them to bankfull or over in a fairly short time frame.
At lower elevations there will be an increase in low-land and
urban flooding, as well as stream or canal flooding which is
already an issue in the Western Magic Valley. Made updates to the
forecast tonight to top out precip chances in the mountains and
adjust precipitation amounts.

&&

.AVIATION...MVFR rain and snow will continue mainly north of a KBNO-
KTWF line. Local IFR conditions and mountain obscurations. Snow
levels will rise to near 8000 ft MSL after 06Z over the entire
region. Surface winds: Mainly S-SE 5-15 kts with gusts to 20 kts,
except 15-25 kts with gusts to 40 kts over the higher terrain. Winds
aloft near 10 KFT MSL: WSW 40-60 kts.

&&

.PREV DISCUSSION...
SHORT TERM...Tonight through Friday...Light rain has already begun
at many locations as more moisture arrives, transported by a strong
upper level flow from the southwest. Widespread precipitation
tonight and Thursday will be enhanced by warm air advection and
orographic lift. Mountain areas will be favored, with rainfall
totals of 1 to 3 inches tonight through Thursday night over the
higher terrain of central Idaho and Baker County Oregon. Elsewhere
at lower elevations totals will range from a quarter to a half inch.
Temperatures will be about 10 degrees warmer on Thursday, and stay
above freezing in most areas tonight. Also expect breezy to windy
conditions. These factors will lead to rapid snowmelt at all
elevations. A flood warning is in effect through Friday morning for
the central Idaho mountains and Camas Prairie, and a flood advisory
is in effect for the remaining Idaho and Oregon zones for the same
period.

LONG TERM...Friday night through Wednesday...Upper trough and
associated cold front will move through Friday night. Light
precipitation Friday night will taper off on Saturday as the trough
and cold front move east. A dry and colder air mass will follow for
the remainder of the weekend through early next week as an upper
ridge builds into the region. Temperatures will be slightly below
normal.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...DG
AVIATION.....AB
PREV SHORT TERM...JT
PREV LONG TERM....BW

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 4:04 AM PSTAreal Flood WarningBOIJerome, Twin Falls24 hr
Feb 9, 12:47 PM PSTRiver Flood WarningBOIOwyhee50 hr

Nearby

Wind Advisories in Oregon, 2017Wind Advisories in Idaho, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.